Sugammadex is a modified cyclodextrin that is being increasingly used in anesthetic practice worldwide for the reversal of the aminosteroid neuromuscular blockers rocuronium and vecuronium. Its safety profile, however, is incompletely understood. One such aspect is the incidence of anaphylactic reactions that occur after its administration. While several case reports exist in the literature, there is a paucity of information on the actual incidence of anaphylactic reactions.
A single-center retrospective chart review identified patients who experienced anaphylaxis to sugammadex in the institutional electronic medical record system. These charts were then reviewed to determine whether the etiology of anaphylaxis was sugammadex administration.
Two patients experienced anaphylaxis to sugammadex, which occurred in a single institution cohort of 19,821 patients who received 23,446 total doses. This rate is markedly lower than the 1/300 that the manufacturer’s package insert states and also lower than the 1/2500 that the only other large cohort study performed has reported.
The incidence of anaphylaxis to sugammadex in this cohort of patients was 2 of 19,821 patients, who received a total of 23,446 doses.